Nephrology Question 33 Instructor

What is the clinical presentation of acute interstitial nephritis? List 5 drug classes that can cause this.

Acute interstitial nephritis classically presents with fever, maculopapular rash, eosinophilia, eosinophiluria, and urinary WBC casts. Eosinophiluria is neither sensitive (sensitivity 40%) nor entirely specific (specificity 72%, positive predictive value 38%).

The classic triad of rash, fever and eosinophilia is actually uncommon and only seen approximately 10% of the time. One can also see mild proteinuria (usually <1g/d) and other signs of tubular damage, such as renal tubular acidosis and Fanconi’s syndrome. Renal ultrasound generally reveals kidneys of normal to large size. Gallium scanning has been suggested as an aid to distinguishing this condition from acute tubular necrosis (ATN). It is negative in ATN but generally positive in interstitial nephritis.

Drug classes that can cause AIN:

  • Penicillin analogs (methicillin,ampicillin, etc.)
  • Cephalosporins
  • Sulphonamides
  • Other antibiotics such asrifampin and ciprofloxacin
  • NSAIDS (including Cox-2 specificagents)
  • Diuretics
  • Proton pumpinhibitors
  • Miscellaneous – includes a large number of drugs such as allopurinol and cimetidine.

If one is questioning whether a drug may be the cause of interstitial nephritis, it is generally best to consult a reference or perform a Pubmed/Medline search rather than memorize a list, especially given the large number of drug which have been implicated.

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!